Alert archive / Pennsylvania / Flash Flood Warnings in 2003
Flash Flood Warning 219, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Aug 12, 2003, 5:29 PM EDT for Westmoreland County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 12, 2003, 5:29 PM EDT (21:29 UTC)
- Expired
- Aug 12, 2003, 8:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 68 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.5 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 402 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 896 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 122132 FFWPBZ PAC129-130030- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 529 PM EDT TUE AUG 12 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... WESTMORELAND COUNTY IN PENNSYLVANIA * UNTIL 830 PM EDT * AT 529 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY RAIN ALONG AN AXIS FROM PERRYOPOLIS TO LATROBE TO NEW ALEXANDRIA. PUBLIC REPORTS INDICATE STREET FLOODING IN LATROBE AND PONDING ON ROUTE 982 NEAR DERRY. HEAVY RAINFALL WILL CONTINUE THROUGH AT LEAST 6 PM ACROSS THE AREA...MORE STREET FLOODING CAN BE EXPECTED. <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 4:05 PM EDT, 1 hour 24 minutes earlier.
Area forecast discussion, Aug 12, 4:05 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 405 PM EDT TUE AUG 12 2003 SCT TSTMS WITH TORRENTIAL RAINS CONTG OVR SERN MTN ZNS LATE THIS AFTN. SO WL KEEP SCT TSTMS IN MTN ZNS THIS EVE...SLGT CHC POPS ELSW. EXPECT TSTMS TO DSIPT AFT SUNSET...THEN PTCHY FOG EXPECTED LATE TNGT INTO ERY WED MRNG. WITH HIGH PWS RMNG ACRS RGN WED ESPECIALLY ACRS SRN ZNS...WL KEEP MENTION OF CHC POPS FOR TSTMS WITH HVY RAIN PSBL. WL ACTUALLY GO DRY FOR THU RIGHT ON THRU THE WEEKEND AS UPR LO RETROGRADES TO SW. THEN CHC SHWRS/TSTMS RTNS ELY NEXT WEEK. FCSTID = 14 PIT 65 85 67 86 / 20 30 20 10 HLG 65 85 67 86 / 20 30 20 10 MGW 66 86 67 86 / 20 30 20 10 ZZV 66 86 67 86 / 20 30 20 10 PHD 65 85 67 86 / 20 30 20 10 FKL 62 82 64 83 / 20 30 10 10 DUJ 62 82 64 83 / 20 30 10 10 LBE 63 84 66 85 / 30 30 20 10 BTP 64 84 66 84 / 20 30 20 10 IDI 64 84 66 84 / 20 30 20 10 ODM 62 83 64 83 / 40 40 30 20 .PBZ... MD...NONE. OH...NONE. PA...NONE. WV...NONE.
Hazardous weather outlook, Aug 12, 5:00 AM EDT, 12 hours 29 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-121100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 500 AM EDT TUE AUG 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY SCATTERED SHOWERS AND THUNDERSTORMS MAY ONCE AGAIN DEVELOP ACROSS THE AREA TODAY. EVEN THOUGH THE RISK HAS DIMINISHED...STORMS THAT DO DEVELOP HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN. THIS COULD LEAD TO ADDITIONAL FLOODING...ESPECIALLY IN THOSE AREAS THAT HAVE ALREADY EXPERIENCED FLOOD CONDITIONS OVER THE PAST FEW DAYS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 12, 3:08 PM EDT, 2 hours 21 minutes before
WVZ041-122200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 308 PM EDT TUE AUG 12 2003 ...HEAVY DOWNPOURS ACROSS TUCKER COUNTY... STORMS WITH HEAVY DOWNPOURS WILL MOVE ACROSS TUCKER COUNTY THROUGH 5:00 PM. SOME OF THE STORMS WILL PRODUCE DANGEROUS LIGHTNING AND GUSTY WINDS. THE PERIODS OF HEAVY RAIN MAY PRODUCE FLOODING IN POOR DRAINAGE AREAS AND PONDING OF WATER ON ROAD SURFACES. STAY TUNED TO WEATHER RADIO FOR ADDITIONAL UPDATES AND POSSIBLE WARNINGS.
Special weather statement, Aug 12, 3:52 PM EDT, 1 hour 37 minutes before
WVZ023-122145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 352 PM EDT TUE AUG 12 2003 ...HEAVY DOWNPOURS ACROSS PRESTON COUNTY... STORMS WITH HEAVY DOWNPOURS WILL MOVE ACROSS PRESTON COUNTY UNTIL 6:00 PM. THE STORMS MAY CONTAIN DANGEROUS LIGHTNING, BRIEF GUSTY WINDS, AND PERIODS OF HEAVY RAINFALL. THE HEAVY RAIN WILL CAUSE PONDING OF WATER ON ROAD SURFACES AND MAY CAUSE FLOODING IN LOW LYING AREAS. STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL UPDATES AND POSSIBLE WARNINGS.
Local storm report, Aug 12, 4:01 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
401 PM EDT TUE AUG 12 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 PM TABLEROCK MD FLASH FLOODS
08/12/03 GARRETT FLOODING ON WILSON CAROLLA
ROAD. REPORTED BY EMERGENCY
MANAGEMENTSpecial weather statement, Aug 12, 4:25 PM EDT, 1 hour 4 minutes before
PAZ030-032-122230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 425 PM EDT TUE AUG 12 2003 ...HEAVY DOWNPOURS IN FAYETTE AND WESTMORELAND COUNTIES... STORMS WITH HEAVY DOWNPOURS WILL MOVE ACROSS PORTIONS OF WESTMORELAND AND FAYETTE COUNTIES UNTIL 6:30 PM. THESE STORMS WILL BE ACCOMPANIED BY DANGEROUS LIGHTNING AND GUSTY WINDS. THE HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROAD SURFACES AND MAY BRING FLOODING TO LOW LYING AREAS. UP TO AN INCH OF RAIN HAS FALLEN ACROSS PORTIONS OF LAUREL RIDGE. ADDITIONAL RAINFALL OF ONE INCH IN AN HOUR COULD BRING CREEKS OUT OF THEIR BANKS. STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES AND POSSIBLE WARNINGS.
Local storm report, Aug 12, 5:19 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
519 PM EDT TUE AUG 12 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0503 PM LATROBE PA .50 INCH HAIL
08/12/03 WESTMORELAND REPORTED BY TRAINED
OBSERVER
0505 PM LATROBE PA WIND DAMAGE
08/12/03 WESTMORELAND TREES DOWN IN UNITY TWP
NEAR LATROBE AND ALONG RT
217 IN DERRY TWP. REPORTED
BY TRAINED OBSERVER
0510 PM LATROBE PA 1.00 INCH HAIL
08/12/03 WESTMORELAND REPORTED BY TRAINED
OBSERVER.Special weather statement, Aug 12, 5:21 PM EDT, 8 minutes before
PAZ023-122315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 521 PM EDT TUE AUG 12 2003 ...STORMS MOVING INTO INDIANA COUNTY... STORMS WITH HEAVY DOWNPOURS WILL MOVE ACROSS INDIANA COUNTY THROUGH 7:30 PM. SOME OF THE STORMS WILL BE ACCOMPANIED BY DANGEROUS LIGHTNING, SMALL HAIL, AND GUSTY WINDS. PERIODS OF HEAVY RAIN WILL CAUSE PONDING OF WATER ON ROAD SURFACES AND MAY PRODUCE FLOODING IN POOR DRAINAGE AREAS. STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES AND POSSIBLE WARNINGS.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 5:06 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 54 min |
| Aug 12, 5:46 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 59 min |
| Aug 12, 6:42 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 33 min |
| Aug 12, 7:02 PM EDT | Flash Flood Warning | PBZ | Allegheny | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.